Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 36, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 9, 2018, 5:30 PM CDT for Houston County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 5:30 PM CDT (22:30 UTC)
- Expired
- Jun 9, 2018, 6:15 PM CDT
- In force
- 45 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Houston County, MN
The radar
The La Crosse radar (KARX), 44 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
906
WUUS53 KARX 092230
SVRARX
MNC055-092315-
/O.NEW.KARX.SV.W.0036.180609T2230Z-180609T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
530 PM CDT SAT JUN 9 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Houston County in southeastern Minnesota...
* Until 615 PM CDT
* At 530 PM CDT, a severe thunderstorm was located over Spring Grove,
or 11 miles southwest of Caledonia, moving northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Spring Grove around 545 PM CDT.
Other locations impacted by this severe thunderstorm include Black
Hammer, County 16 And 4 Corners Drive, Riceford, Willington Grove and
Newhouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
Iowa.
LAT...LON 4365 9163 4363 9157 4350 9154 4350 9173
4364 9173
TIME...MOT...LOC 2230Z 214DEG 11KT 4354 9169
HAIL...1.00IN
WIND...<50MPH
$$
Shea2 follow-up statements
192
WWUS53 KARX 092252
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
552 PM CDT SAT JUN 9 2018
MNC055-092315-
/O.CON.KARX.SV.W.0036.000000T0000Z-180609T2315Z/
Houston MN-
552 PM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN HOUSTON COUNTY...
At 551 PM CDT, a severe thunderstorm was located near Spring Grove,
or 8 miles west of Caledonia, moving north at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southwestern Houston County, including the following locations:
Black Hammer, Riceford, Willington Grove and Newhouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4365 9163 4363 9157 4353 9159 4350 9173
4364 9173
TIME...MOT...LOC 2251Z 186DEG 14KT 4362 9167
HAIL...1.00IN
WIND...<50MPH
$$
Shea514
WWUS53 KARX 092308
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
608 PM CDT SAT JUN 9 2018
MNC055-092318-
/O.EXP.KARX.SV.W.0036.000000T0000Z-180609T2315Z/
Houston MN-
608 PM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOUSTON COUNTY
WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm. Flash flooding is possible.
LAT...LON 4365 9163 4363 9157 4353 9159 4350 9173
4364 9173
TIME...MOT...LOC 2308Z 214DEG 11KT 4366 9163
$$
SheaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:59 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 9, 3:59 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
359 PM CDT Sat Jun 9 2018
.SHORT TERM...(This evening through Sunday)
Issued at 359 PM CDT Sat Jun 9 2018
At 3 PM, a warm extended from Mason City Iowa to Dubuque Iowa.
South of this front, temperatures have climbed into the 80s.
Meanwhile, north of this boundary, the temperatures range from
the mid 60s to mid 70s. As a MCV over north-central Iowa and
south-central Minnesota approaches the region, the east and
southeast winds will increase along and north of the boundary.
This will increase the 0-1 km effective storm relative helicity to
around 200 m2/s2 range from late afternoon into the early evening
along this boundary. At the same time, the ML CAPES will climb
into the 2 to 3 J/kg range, favorable 0-6 km shear for supercells,
and the LCL heights will remain generally less 2k feet. As a
result, expect the tornado threat to continue in the Tornado Watch
area. The greatest threat looks to be across northeast Iowa near
the front. As time goes on this evening, expect supercells to
eventually morph into a line which will move southeast through
east-central and southeast Iowa tonight.
With precipitable water values ranging from 1.5 to 2 inches and
warm cloud depths ranging from 3.5 to 4 km from late this
afternoon through this evening, there will be the threat for
heavy rain across Dodge, Mower, and Fillmore counties in southeast
Minnesota and much of northeast Iowa. In addition, these areas
have seen anywhere from 2 to 5 inches during the past week. Due to
this, a Flash Flood Watch has been issued until 1 AM Sunday for
this area.
.LONG TERM...(Sunday night through Saturday)
Issued at 359 PM CDT Sat Jun 9 2018
On Sunday night, showers and storms will develop along and
west of the Mississippi River as 850 mb moisture transport
strengthens overnight. With the best instability and shear
remaining southwest of the area, not anticipating any severe
weather at this time.
On Monday afternoon and Monday night, a longwave trough will move
east through the region. As warm and moist unstable air feeds
north ahead of this trough, ML CAPES along and south of Interstate
90 climb into the 1 to 2 J/kg range. While the instability will be
climbing, the shear is relatively weak. As a result, the SPC
marginal risk for this time looks reasonable.
On Tuesday night and Wednesday morning, the GFS and GEM are
general agreement that a northern stream shortwave trough will
move through the region. Meanwhile, the ECMWF keeps the area dry.
While there is favorable shear for supercells, the ML CAPES are
generally less than 150 J/kg, thus, severe weather is not
expected.
From Thursday into Saturday, the models continue to differ on
where the Canadian high will be located. This greatly affects the
location of the warm front. The ECMWF has this high well east of
the Great Lakes, so we are able to have a warm front move through
the region. Meanwhile, the GFS is the furthest west with the high
and we stay cooler and drier. Due to this uncertainty, just
stayed with the model blends.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1231 PM CDT Sat Jun 9 2018
A shortwave trough will bring showers and storms to areas
generally south of Interstate 94 through 10.10z. KRST will
be see the first round of storms from 09.1815z through 09.20z
and another round from 10.00z through 10.06z. KLSE will likely
see storms from 09.22z through 10.06z. A few of these storms
may become severe. The greatest threat will be in southeast
Minnesota and northeast Iowa where there will be the threats for
large hail, damaging winds, and isolated tornadoes.
In the wake of this convection on Sunday morning, ceilings will
become IFR/MVFR and visibilities will become MVFR.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Sunday for WIZ054-061.
MN...Flash Flood Watch until 1 AM CDT Sunday for MNZ086-094-095.
IA...Flash Flood Watch until 1 AM CDT Sunday for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...BoyneHazardous weather outlook, Jun 9, 11:50 AM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1150 AM CDT Sat Jun 9 2018 IAZ008>011-018-019-029-030-MNZ086-094-095-WIZ054-061-101200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Mower-Fillmore-Crawford-Grant- 1150 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest Wisconsin. .DAY ONE...This afternoon and Tonight More thunderstorms are expected for this afternoon into this evening. Some storms will be severe with locally heavy rain, damaging wind, and possibly some hail. Isolated tornadoes are possible with stronger storms or as part of a line of storms that may form this evening. The expected heavy rain, combined with recent heavy rain, has led to a Flash Flood Watch for the area into this evening. Thunderstorms may produce a quick 1 to 3 inches of rain that could lead to river flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional thunderstorm chances continue Sunday into Monday and Wednesday night through Friday. On Monday a few stronger storms are possible. Otherwise, the threat for severe weather appears low next week. .SPOTTER INFORMATION STATEMENT... Severe thunderstorm and rainfall reports are appreciated. Spotter activation may be needed at times today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-087-088-096-WIZ032>034-041>044-053-055-101200- Wabasha-Olmsted-Winona-Houston-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 1150 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota into western and central Wisconsin. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are possible this afternoon and evening. Lightning and brief heavy rainfall are the primary hazards. While severe weather cannot be ruled out, the higher risk appears to be west and south of the area. Keep an eye on weather and radar just in case. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional thunderstorm chances continue Sunday into Monday and Wednesday night through Friday. On Monday a few stronger storms are possible. Otherwise, the threat for severe weather appears low next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may become needed if storms get into the area. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-101200- Taylor-Clark- 1150 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for parts of central Wisconsin and north central Wisconsin. .DAY ONE...This Afternoon and Tonight No Hazardous Weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional thunderstorm chances continue Sunday into Monday and Wednesday night through Friday. On Monday a few stronger storms are possible. Otherwise, the threat for severe weather appears low next week. .SPOTTER INFORMATION STATEMENT... No action is needed at this time. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Local storm report, Jun 9, 5:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
501 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG ROCKFORD 43.05N 92.95W
06/09/2018 FLOYD IA PUBLIC
HAY RACKS BLOWN ACROSS FARM AND THROUGH
FENCE. POWER OUT. REPORT VIA PHOTO ON SOCIAL
MEDIA.
0455 PM TSTM WND GST 3 W CHARLES CITY 43.06N 92.73W
06/09/2018 E60 MPH FLOYD IA TRAINED SPOTTER
0455 PM HAIL 3 W CHARLES CITY 43.06N 92.73W
06/09/2018 E1.75 INCH FLOYD IA TRAINED SPOTTER
NICKEL TO GOLF BALL SIZED HAIL.
&&Local storm report, Jun 9, 5:03 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
503 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 3 W CHARLES CITY 43.07N 92.73W
06/09/2018 M1.00 INCH FLOYD IA FIRE DEPT/RESCUE
&&
SHEALocal storm report, Jun 9, 5:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 4 W FLOYD 43.13N 92.82W
06/09/2018 E80 MPH FLOYD IA FIRE DEPT/RESCUE
&&
CJALocal storm report, Jun 9, 5:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST 2 S CHARLES CITY 43.04N 92.67W
06/09/2018 M60 MPH FLOYD IA FIRE DEPT/RESCUE
&&
CJALocal storm report, Jun 9, 5:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM FLASH FLOOD 3 W ROCKFORD 43.04N 93.01W
06/09/2018 FLOYD IA FIRE DEPT/RESCUE
WATER OVER ROADS IN MANY PLACES IN
WEST-CENTRAL FLOYD COUNTY.
&&
CJALocal storm report, Jun 9, 5:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG 2 NNW ROCKFORD 43.09N 92.96W
06/09/2018 FLOYD IA FIRE DEPT/RESCUE
POWER LINES DOWN ACROSS WEST-CENTRAL FLOYD
COUNTY.
&&
CJAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 11:04 AM CDT | Flash Flood Watch | ARX | Dodge, Fillmore, Mower | 14 hr |
| Jun 9, 11:38 AM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Mower, Olmsted | 67 min |
| Jun 9, 5:49 PM CDT | Flash Flood Warning | ARX | Fillmore, Houston | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.